Acetaminophen awareness: A community survey

October 15, 2013

A resourceful community pharmacist and his PG intern take stock of their patients' knowledge and come up with some dismaying data.

 

 

 

 

 

 

 

Martin’s Pharmacy, DuBois, Penn., is a rural grocery-store pharmacy, part of a chain of stores in the New England and Mid-Atlantic states. As a summer intern project, we conducted a small, (n=50) community-pharmacy-based study to assess patient awareness of acetaminophen.

Pharmacy intern Emily Smith surveyed the randomly selected participants and created an educational brochure to give to participants who completed the survey. Designed to help patients identify products containing acetaminophen, the brochure emphasized 

the importance of consultation with their pharmacist to ensure safe and proper use of acetaminophen. Upon completion of the project, Emily also formally presented our study findings at a corporate meeting.

The need

We created the survey because we saw an unmet need. After an extensive literature search, we found no similar studies conducted at the level of community pharmacy.

With acetaminophen in such extensive use and related poisonings frequent, we wanted to do what we could in our setting to minimize the potential for accidental acetaminophen overdose.

Acetaminophen is the most commonly used analgesic in the United States, with an estimated 25+ billion doses consumed annually. While it is well established that acetaminophen is safe in therapeutic doses, acetaminophen overdose remains the most common type of poisoning in the world, with significant morbidity and mortality resulting from its hepatotoxicity.

Accidental overdose most often results from unknowing simultaneous administration of two or more acetaminophen-containing products and/or improper dosing, as well as unsupervised ingestion by young children.

The study

Participants were randomly selected at the pharmacy counter and assessed by questionnaire. The 12-question survey sought to assess patients’ ability to identify acetaminophen on OTC and prescription labels, to follow conventional dosing instructions, to identify products that have the same active ingredient as Tylenol, and to determine when acetaminophen use is or is not appropriate. 

The results of the survey raised significant concerns. Only 42% of the respondents could name the active ingredient in the OTC medication(s) they took regularly. Among respondents, 34% failed to recognize acetaminophen as synonymous with Tylenol, while 24% mistakenly identified other common OTC active ingredients as synonymous with Tylenol. Alarmingly, only 42% of participants correctly identified the maximum daily dose as 4,000 mg. Most alarmingly, most of the respondents (70%) failed to recognize the widely used APAP abbreviation as synonymous with Tylenol and/or acetaminophen on images of actual pharmacy labels. Not surprisingly, among the 42% of respondents who knew the name of their OTC medication, we discovered that at least one was overdosing by concurrently taking a prescription product with the APAP abbreviation on the label.

The takeaway

Although the study was limited by its size, it reflects similar results yielded by many other studies, indicating that significant potential exists for accidental acetaminophen overdose by patients who are insufficiently aware and informed. Patients need to be more knowledgeable about which products contain acetaminophen as well as their safe and appropriate use.

Significant opportunities exist for pharmacists to educate patients on how to avoid acetaminophen toxicity. Patients who receive Rx products containing acetaminophen should be screened for concurrent use of OTC products and vice versa. Possible concurrent administration should be kept firmly in mind when a prescription product bearing the APAP abbreviation on the label is dispensed.

In our pharmacy, we are more vigilant than ever about counseling on every Rx acetaminophen product we dispense. Just saying, “This product contains Tylenol, also know as acetaminophen. Do not take with any other products that contain the same active ingredient,” can help prevent overdose.

We also are making signs for the OTC aisle that urge patients not to guess when it comes to Tylenol/acetaminophen products, but to ask the pharmacist for advice.

The circumstances surrounding accidental acetaminophen overdose are many, and therefore prevention strategies need to be equally diverse. However, data on the circumstances surrounding accidental overdose are limited, which could make prevention strategies difficult. For the next phase of this study, we want to make our survey available to pharmacists throughout the country in a form that can be submitted to us electronically. Data generated by the ongoing study will help us to better identify the circumstances surrounding accidental acetaminophen overdose.

Larry LaBenne, PharmD, is staff pharmacist with Martin’s Pharmacy in DuBois, Penn. For copies of the survey and brochure, contact him at larrylabenne.rx@gmail.com.

Emily E. Smithis a PG2 PharmD candidate at the University of Pittsburgh School of Pharmacy. Contact her at ees50@pitt.edu.